Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 149, NWS Lincoln, IL

June 28, 2003Knox County, Peoria County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 28, 2003, 9:26 PM CDT for Knox County, Peoria County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 9:26 PM CDT (02:26 UTC)
Expired
Jun 28, 2003, 10:30 PM CDT
In force
64 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Knox County, IL, Peoria County, IL

The radar

The Lincoln radar (KILX), 97 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 290226
SVRILX
ILC095-143-290330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
925 PM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PEORIA COUNTY IN CENTRAL ILLINOIS
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1030 PM CDT

* AT 925 PM CDT...OVER YATES CITY...OR ABOUT 15 MILES NORTH OF
  CANTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELMWOOD
  LAURA
  BRIMFIELD
  DUNLAP
  PEORIA
 
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4096 9022 4076 9029 4069 8967 4090 8965

$$

NNNN
HALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:50 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 28, 8:50 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
850 PM CDT SAT JUN 28 2003

SCATTERED SVR STORMS EARLIER THIS EVENING HAVE WEAKENED AND MOVED TO
THE EAST BUT SCT RWS/TRWS CONTINUE TO DEVELOP AND MOVE FROM WEST TO
EAST ACROSS THE AREA. STORMS MOVING ALONG A LINE FROM NEAR MACOMB
ACROSS N-CENTRAL CWA TO NEAR DANVILLE. THESE NEWER STORMS WEAKER
THAN EARLIER STORMS AND EXPECT THEM TO CONTINUE THAT WAY WITH THE
LOSS OF HEATING.

TOUGH CALL TONIGHT ON WHAT TO DO WITH THE POPS. THINKING THAT MOST
ACTIVITY WILL WANE AFTER MIDNIGHT...BUT WITH SO MANY BOUNDARIES IN
THE AREA AND WNW FLOW ALOFT...PLUS THE MAIN FRONT STILL JUST
UPSTREAM ALONG WITH AN APPROACHING JET MAX...AM LEARY TO PULL THE
POPS ALL TOGETHER.

WILL MONITOR TRENDS A LITTLE LONGER BEFORE MAKING FINAL DECISION.
WILL PROBABLY JUST FRESHEN UP THE WORDING AND LOWER POPS A LITTLE
BUT KEEP MENTION OF SOMETHING THRU THE NIGHT.

.ILX...NONE.

HALL
Hazardous weather outlook, Jun 28, 11:44 AM CDT, 9 hours 42 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1144 AM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH CENTRAL ILLINOIS LATE THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. A
FEW OF THESE STORMS MAY BE SEVERE LATE THIS AFTERNOON THROUGH THIS
EVENING...PRIMARILY NORTH OF I-72. THE MAIN SEVERE WEATHER THREAT
WILL BE DAMAGING THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL BOUNDARY WILL STALL OUT OVER SOUTHERN ILLINOIS ON SUNDAY.
SEVERAL DISTURBANCES WILL MOVE ALONG THE FRONT SUNDAY NIGHT THROUGH
MONDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS TO THE REGION.

THE NEXT THREAT FOR THUNDERSTORMS WILL ARRIVE THURSDAY AND FRIDAY AS
A SYSTEM MOVES THROUGH THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING WITH THE STORMS THAT DEVELOP ALONG AND AHEAD OF THE COLD
FRONT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:

HTTP://WWW.CRH.NOAA.GOV/ILX

PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE.

BARNES

In the hours before

Local storm report, Jun 28, 4:53 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
453 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    1 N GOODFIELD             IL   1.50 INCH HAIL
06/28/03   WOODFORD                       REPORT FROM WOODFORD
                                          COUNTY ESDA.

KELLY
Local storm report, Jun 28, 5:01 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
501 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    1 N CONGERVILLE           IL   75 MPH TSTM WIND GUST
06/28/03   WOODFORD                       MEASURED WIND GUST.
                                          ALSO...3/4 INCH HAIL.
                                          REPORT FROM WOODFORD COUNTY
                                          ESDA.

KELLY
Local storm report, Jun 28, 5:03 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
503 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    CONGERVILLE               IL   1.00 INCH HAIL
06/28/03   WOODFORD                       SWATH OF HAIL FROM 1 MILE
                                          NORTH...TO 1 MILE SOUTH OF
                                          CONGERVILLE. REPORT FROM
                                          ESDA.

KELLY
Local storm report, Jun 28, 5:44 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
544 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 PM    PEORIA                    IL   60 MPH TSTM WIND GUST
06/28/03   PEORIA                         TRAINED SPOTTER REPORTED
                                          AROUND 60 MPH WIND GUST
                                          NEAR THE MOUNT HAWLEY
                                          AIRPORT.

0422 PM    1 N WASHINGTON            IL   1.00 INCH HAIL
06/28/03   TAZEWELL                       ONE INCH HAIL ON THE US 24
                                          BYPASS NORTH OF WASHINGTON.
                                          REPORT FROM TAZEWELL COUNTY
                                          ESDA.

0425 PM    WASHINGTON                IL   1.50 INCH HAIL
06/28/03   TAZEWELL                       HAIL REPORTED NEAR
                                          ILLINOIS CENTRAL COLLEGE IN
                                          WASHINGTON. REPORTED BY
                                          TAZEWELL COUNTY ESDA.

0426 PM    2 SE GERMANTOWN HILLS     IL   .75 INCH HAIL
06/28/03   WOODFORD                       REPORT FROM WOODFORD
                                          COUNTY ESDA.

0426 PM    WASHINGTON                IL   1.75 INCH HAIL
06/28/03   TAZEWELL                       REPORTED BY STORM SPOTTER.
                                          HAIL DURATION ABOUT 8
                                          MINUTES.

0430 PM    WASHINGTON                IL   .88 INCH HAIL
06/28/03   TAZEWELL                       REPORTED BY TRAINED STORM
                                          SPOTTER.

0450 PM    1 N GOODFIELD             IL   1.50 INCH HAIL
06/28/03   WOODFORD                       REPORT FROM WOODFORD
                                          COUNTY ESDA.

0458 PM    1 N CONGERVILLE           IL   75 MPH TSTM WIND GUST
06/28/03   WOODFORD                       MEASURED WIND GUST.
                                          ALSO...3/4 INCH HAIL.
                                          REPORT FROM WOODFORD COUNTY
                                          ESDA.

0500 PM    CONGERVILLE               IL   1.00 INCH HAIL
06/28/03   WOODFORD                       SWATH OF HAIL FROM 1 MILE
                                          NORTH...TO 1 MILE SOUTH OF
                                          CONGERVILLE. REPORT FROM
                                          ESDA.

KELLY
Local storm report, Jun 28, 6:07 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
607 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    NORMAL                    IL   60 MPH TSTM WIND GUST
06/28/03   MCLEAN                         WIND SPEED ESTIMATED BY
                                          NORMAL COOP OBSERVER.

KELLY
Local storm report, Jun 28, 7:34 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
734 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    CONGERVILLE               IL   .75 INCH HAIL
06/28/03   WOODFORD                       REPORT FROM STORM SPOTTER.

0457 PM    CONGERVILLE               IL   71 MPH TSTM WIND GUST
06/28/03   WOODFORD                       MEASURED WIND GUST FROM
                                          STORM SPOTTER. SPOTTER ALSO
                                          REPORTED 2 TO 3 INCH
                                          DIAMETER TREE LIMBS DOWN.

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:32 PM CDTTornado WarningILXPeoria58 min
Jun 29, 3:48 PM CDTSevere Thunderstorm WarningILXChampaign42 min
Jun 29, 4:32 PM CDTSevere Thunderstorm WarningILXMorgan, Scott58 min
Jun 29, 4:34 PM CDTSevere Thunderstorm WarningILXChampaign, Edgar, Vermilion41 min
Jun 29, 5:39 PM CDTSevere Thunderstorm WarningILXSangamon66 min
Jun 29, 6:07 PM CDTSevere Thunderstorm WarningILXMacon, Piatt53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.